Confirming whether or not a recorded penicillin allergy is real could reduce negative effects of alternate antibiotics.
Massachusetts General Hospital (MGH) and Brigham and Women’s Hospital (BWH) investigators have developed two approaches to increasing the use of penicillins and cephalosporins – highly effective antibiotics that are not as problematic as many alternatives – in hospitalized patients previously believed to be allergic to penicillin. Their report, which has been published online in the Journal of Allergy and Clinical Immunology, describes how both tested protocols — use of penicillin allergy skin tests or a computerized guideline/decision support tool — safely increased the use of penicillin and penicillin-related antibiotics in inpatients.
“From 10 to 15 percent of hospitalized patients have penicillin allergy in their medical record, but studies have shown that more than 95 percent are not really allergic,” explains Kimberly Blumenthal, MD, MSc, of the Division of Rheumatology, Allergy and Immunology, the Medical Practice Evaluation Center, and the Lawrence Center for Quality and Safety at MGH, co-lead and corresponding author of the JACI paper. “We know that over-reporting of penicillin allergies has a negative impact on patient care, as the alternative drugs often used are less effective, more toxic and can both leave patients vulnerable to dangerous C. difficile infection and increase antibiotic resistance in the community. The need to address over-reported penicillin allergy has been widely acknowledged, but how to do that has remained unclear.”
- Many doctors still don’t know facts about penicillin allergy
- Most people mistakenly believe they’re allergic to penicillin
- Message from CDC regarding the recent shortage of Penicillin G benzathine in the United States
- World Health Organization Publishes List of Bacteria for Which New Antibiotics are Urgently Needed
Over a two-year period — June 2014 to June 2016 — the investigators compared three approaches to treating BWH inpatients who needed antibiotic treatment and had a recorded penicillin allergy.